Kansas, 2003

Lightning Strike in Kansas, June 2, 2003

June 2, 2003 · NWS TOP · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 2, 2:35 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 2, 2:35 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
335 AM CDT MON JUN 2 2003

UNSETTLED WEATHER TO CONTINUE AS MODELS INDICATING SEVERAL
STRONG SHORTWAVES COMING OVER WEST COAST RIDGE WILL DEVELOP INTO
CLOSED LOWS...GIVING SEVERAL CHANCES FOR SIGNIFICANT PRECIP
OVER NEXT SIX DAYS...AND KEEPING TEMPERATURES ON THE COOL SIDE
FOR EARLY JUNE.

IN THE SHORT TERM...SATELLITE SHOWS STRATUS HAS SPREAD SOUTH AND
WEST OVERNIGHT WITH SOME FOG AND DRIZZLE MIXED IN AT TIMES AS WELL.
STRATUS EXTENDS BACK INTO SOUTHERN MINNESOTA...AND WITH A NORTHEAST
TO EAST FLOW INDICATED FOR TODAY...CANT SEE BREAKING OUT OF THE
STRATUS UNLESS IT WOULD BE LATE IN THE DAY. SHORTWAVE CURRENTLY
SHOWING UP FROM MT/DAKOTAS BORDER SOUTH INTO EASTERN COLORADO ON
WATER VAPOR IMAGERY...WILL ALSO BE MOVING ACROSS AREA TODAY. THUS
CANT TOTALLY RULE OUT SOME CHANCE FOR PRECIP ALTHOUGH SURFACE
HIGH/COLD ADVECTION WILL MAKE IT HARD TO GET MUCH IN THE WAY OF
SIGNIFICANT PRECIPITATION ACROSS CWA WITH WESTERN AREAS OF CWA
HAVING SOMEWHAT BETTER CHANCES. DUE TO CLOUDS...HAVE CUT BACK ON
HIGHS BY ABOUT 4 DEGREES FROM PREVIOUS ZONES.

WILL HAVE MAINLY 20 PERCENT POPS ACROSS MOST OF CWA TONIGHT AS
MODELS NOT INDICATING ANYTHING SIGNIFICANT MOVING ACROSS CWA AND
SURFACE TO 850 MB WINDS REMAIN QUITE LIGHT.

ON WEDNESDAY...THE NEXT SHORTWAVE WILL BE APPROACHING...AND IN
RESPONSE...WAA BEGINS ONCE AGAIN OVER WESTERN INTO CENTRAL SECTIONS
OF KS BY AFTERNOON...SO COULD SEE SCATTERED SHOWERS AND
THUNDERSTORMS SPREADING/DEVELOPING ACROSS CWA...MAINLY DURING THE
AFTERNOON. HAVE LOWERED HIGHS A COUPLE DEGREES FOR WEDNESDAY...
MAINLY HAVE 72-73 DEGREES FOR MOST LOCATIONS...AND THAT MAY BE TOO
WARM IF THE CLOUDS AND SHOWERS COME IN BY MID DAY.

ANOTHER GOOD CHANCE FOR SIGNIFICANT RAINS/THUNDERSTORMS COMES
WEDNESDAY NIGHT AND THURSDAY AS NEXT STRONG SHORTWAVE DIGS SOUTHEAST
AND DEVELOPS ANOTHER CLOSED LOW OVER SOUTH DAKOTA/NORTHEAST NEBRASKA
BY THURSDAY EVENING. STRONG WAA IN ADVANCE OF SYSTEM WILL ADVECT
GULF MOISTURE NORTH INTO AREA AGAIN AND SET STAGE FOR ANOTHER
MCC MOVING ACROSS THE CENTRAL PLAINS WITH LOCALLY HEAVY RAINS
LOOKING LIKE A DEFINITE POSSIBILITY ACROSS PARTS OF KS WEDNESDAY
NIGHT AND THURSDAY.

FRIDAY/FRIDAY NIGHT LOOKING TO BE DRY AS TROUGH/UPPER LOW MOVES ON
EAST...BUT THEN ANOTHER UPPER LOW DROPPING SOUTHEAST ACROSS THE
AREA WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS BY SATURDAY NIGHT
AND SUNDAY. MODELS HINTING THIS MAY BE THE LAST IN THE SERIES WITH
A DRY AND WARMER TREND SETTING IN STARTING MONDAY.

.TOP...NONE.

PB
Hazardous weather outlook, Jun 2, 3:51 AM CST, 39 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
451 AM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS MORNING OVER NORTHEAST AND EAST CENTRAL KANSAS
WILL PRODUCE HEAVY RAIN AT TIMES.  THOUGH NO LARGE HAIL OR DAMAGING
WINDS ARE FORECAST...PONDING OF WATER ON ROADS AND LIGHTNING WILL
POSE HAZARDS THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Douglas

When
June 2, 4:30 AM CST
Where
Douglas County, 2 mi ESE of Big Spgs
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Lightning struck a house and started a fire that did major damage to the residence.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364091.